Has anyone else had a problem with ocular migraines after starting an Aromatase inhibitor?
Interested in more discussions like this? Go to the Breast Cancer Support Group.
After three weeks on anastrozole I began suffering from daily migraines with auras (among many other side effects). The pain was unbearable. I took myself off this drug after 8 months -- 7 months prior to the lumpectomy and lymph node removals last year. Cancer returned this year, although I was told I had only scar tissue lumps. My surgeon now requires a mastectomy followed by 5 years of anastrozole. He refuses surgery unless I agree. I am 77 years of age, and during this past year, I regained my quality of life. I cannot imagine a future whereby I can no longer travel, backpack, and hike with my young Wirehaired Griffs because the migraines, etc. return.
Jump to this post
I am not in your situation but I would suggest a second opinion!
Getting back on the trails is important!
Hoping to do exactly that...awaiting a call-back for an appointment.
Wow. Any surgeon who treated me like that would be dropped ASAP. Not sure where you live and if you can get one or more consults w/ another institution. In addition, one can theoretically "agree" to a certain treatment after surgery, get the medication, and then decide afterward to desist should the side effects be too great. No future surgeon needs to know what your plans are--in fact, _you_ don't even know. You could passionately recommit to taking them _after_ your surgery, and then change your mind.
But a surgeon who refuses surgery because you might not take a prescription drug afterward? Not the kind of person with whom I'd want to entrust my healthcare. If they can't respect the whole person, and the dignity of my choices, then they're in it for their ego first, not healing others.
I have had non stop migraine headaches also
I have had an increase in ocular migraines since starting anastrozole. They have been occurring every 2 weeks. It’s not something I’ve addressed with my oncologist yet. I tried Letrozole first and had severe headaches so switched to anastrozole. Next up .. exemestane (maybe).
I’m only 8 months post-surgery and radiation but it’s a daily question of taking the hormone blockers or not.
I am getting more ocular migraines also. Have been on letrozole for 5 months.
@3dogngt @kods @haleyann, what helps you manage the ocular migraines? Does time of day taking letrozole help?
I used to get about 2 or 3 ocular migraines a year. I have been on letrozole since April 2023 and now get one about every two weeks. I haven't tried changing the time I take letrozole because I don't get the headache only the ocular part.
So grateful to find this thread…I’ve just started taking Letrozole (11/24) and have just had two ocular migraines (mostly visual disturbances, only slight headache and queasiness). First one 3 days ago, and this morning another. Worrying! I’d only ever had one before in my whole life (am 62). The possible link with Letrozole occurred to me so I googled. Thank you all for posting your experiences and thoughts! Really helps — I already have some of the common side effects (hot flashes and some bone/joint pain), but saw no mention of headaches. Makes sense to me, hormonal swings used to occasionally cause headaches when I was younger. But the neon flashing from these ocular ones is very unsettling!
Anyway, grateful for this community…wishing each of you a healthy and peaceful 2024b
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In